Alert archive / Kansas / Heat Advisories in 2018

Heat Advisory 2, NWS Dodge City, KS

June 27, 20186 counties in Kansas

NWS Dodge City, KS issued this heat advisory at Jun 27, 2018, 2:19 PM CDT for 6 counties in Kansas. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jun 27, 2018, 2:19 PM CDT (19:19 UTC)
Expired
Jun 27, 2018, 7:00 PM CDT
In force
5 hr
Issued by
NWS Dodge City, KS

Counties Barber County, KS, Ellis County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 92 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.3 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1395 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1395 J/kg
Mixed-layer CIN
-386 J/kg
Mixed-layer LCL
2421 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

994 
WWUS73 KDDC 271919
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
219 PM CDT Wed Jun 27 2018

KSZ031-046-065-066-081-090-280000-
/O.NEW.KDDC.HT.Y.0002.180627T1919Z-180628T0000Z/
Ellis-Rush-Pawnee-Stafford-Pratt-Barber-
Including the cities of Pheifer, Hays, La Crosse, Larned, 
St. John, Stafford, Macksville, Pratt, Medicine Lodge, and Kiowa
219 PM CDT Wed Jun 27 2018

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

The National Weather Service in Dodge City has issued a Heat
Advisory, which is in effect until 7 PM CDT this evening. 

* HEAT INDICES...105 to 108 degrees. 

* IMPACTS...The combination of hot temperatures and high humidity
  will lead to an increased risk of heat-related stress and 
  illness. The very young, the elderly, those without air 
  conditioning, and those participating in strenuous outdoor 
  activities will be the most susceptible. Also, car interiors can
  reach lethal temperatures in a matter of minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Heat Advisory means that a period of hot temperatures is
expected. The combination of hot temperatures and high humidity
will combine to create a situation in which heat illnesses are
possible. Drink plenty of fluids...stay in an air-conditioned
room...stay out of the sun...and check up on relatives and
neighbors.

   Take extra precautions...if you work or spend time outside.
When possible...reschedule strenuous activities to early morning
or evening. Know the signs and symptoms of heat exhaustion and
heat stroke. Wear light weight and loose fitting clothing when
possible and drink plenty of water.

   To reduce risk during outdoor work...the occupational safety
and health administration recommends scheduling frequent rest
breaks in shaded or air conditioned environments. Anyone overcome
by heat should be moved to a cool and shaded location.   Heat
stroke is an emergency...call 9 1 1.

&&

$$

TURNER
1 follow-up statement
958 
WWUS73 KDDC 272356
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
656 PM CDT Wed Jun 27 2018

KSZ031-046-065-066-081-090-280100-
/O.EXP.KDDC.HT.Y.0002.000000T0000Z-180628T0000Z/
Ellis-Rush-Pawnee-Stafford-Pratt-Barber-
Including the cities of Pheifer, Hays, La Crosse, Larned, 
St. John, Stafford, Macksville, Pratt, Medicine Lodge, and Kiowa
656 PM CDT Wed Jun 27 2018

...HEAT ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

Temperatures will start to fall with the loss of daytime heating.
Therefore the heat advisory will be allowed to expire on time.

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this heat advisory went out at Jun 27, 2:00 PM CDT, 19 minutes earlier.

Area forecast discussion, Jun 27, 2:00 PM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
200 PM CDT Wed Jun 27 2018

...Updated Long Term...

.SHORT TERM...(This afternoon through Thursday)
Issued at 1125 AM CDT Wed Jun 27 2018

Strong 595 dm upper high over NE New Mexico at midday has assumed
control of SW KS weather. Not much to discuss today, with
widespread subsidence delivering a clear sky. With 850 mb
temperatures near 32C and 594 dm heights, all locations will warm
easily into the 100-105 range this afternoon. Some S/SE zones
along the Oklahoma border will flirt with heat advisory criteria
(105) for a few hours near max heating this afternoon. 12z NAM
forecasts significant instability this afternoon (lifted index -8C
and CAPE to 3000 J/kg) but strong capping and lack of forcing will
make this a mute point.

A clear sky will continue to tonight as strong yet progressive
upper ridge translates onto the southern plains (centered SE of
Wichita by sunrise Thursday). S/SW winds will remain modestly
breezy at times overnight, in response to a low level jet focusing
over the western zones. Temperatures again will hold in the lower
70s at most locations through sunrise.

Thursday...Sunny, hot and windy. Upper ridge moves to the Ozarks
in Missouri by evening, as broad troughing over the northern
Rockies spreads onto the northern plains. This synoptic evolution
will deliver stronger S/SW winds after 10 am Thursday. With about
8 mb of mslp gradient across the CWA, a typically windy day is
expected with gusts in the 35-40 mph range. Afternoon temperatures
will be a few degrees "cooler" Thursday, as heights/850 mb temps
relax a bit. Still, a downslope component will be maintained, with
highs 99-102 common.

.LONG TERM...(Thursday night through Wednesday)
Issued at 200 PM CDT Wed Jun 27 2018

Summer is here, with hot afternoons and typically weak flow.

Friday...Continued sunny, hot and quite windy. Large upper
anticyclone establishes over the Mississippi/Ohio valleys, with
broad troughing over the northern Rockies/plains. The Kansas
summer south wind machine will be humming on Friday, with winds
averaging 25-35 mph (gusts to 45 mph). In the SW flow aloft,
12z GFS latches onto a weak embedded shortwave, which generates
scattered convection across the western zones Friday evening.
This is the basis for the pop grids from the model blend, with
some support from 12z NAM. 12z ECMWF does not depict this
activity. Chance/scattered category pops were confined to areas
along and mainly west of US 83.

Strong shortwave trough for late June standards swings into the
northern plains on Saturday. Associated cold front will remain
north of SW KS during the daylight hours, with only minor
reductions in afternoon temperatures, back to the mid 90s. The
best opportunity for showers and thunderstorms will be across the
E/NE zones Saturday evening, as the approaching cold front
interacts with the prefrontal trough/dryline and likely very
strong instability over central Kansas. 12z ECMWF depicts a
healthy MCS over northern Kansas Saturday evening, and am
confident that some of this activity will impact the E/NE zones.
Cold front passes Saturday night, with a NEly wind shift, and a
reduction of temperatures back to near normal (lower 90s) on
Sunday.

With NEly veering to SEly upslope flow Sunday and Sunday evening,
moisture and instability will be improved. Flow aloft will be
quite weak, as upper high begins to reorganize nearby over the
southern plains. Despite this, upslope flow and the remnant
boundary should result in scattered convection Sunday
afternoon/evening, probably favoring the SW zones.

Some pops were maintained Monday, as weak shortwaves continue in
SW flow aloft. After that, high pressure aloft will strengthen
over the plains through all of next week. 12z ECMWF shows 500 mb
heights near 592 dm at Dodge City Monday, escalating to a 600 dm
ridge from Pueblo to Hastings by Thursday. Clearly, the heat will
reintensify and rain chances will disappear next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1100 AM CDT Wed Jun 27 2018

Strong 595 dm upper high centered over NE New Mexico at midday
will keep aviation weather quiet this TAF period. VFR/SKC will
continue with nothing more than an occasional cirrus cloud.
S/SW winds will remain only modestly gusty this afternoon, with
gusts in the 25 kt range. A low level jet is forecast tonight,
focusing over the western zones, where 850 mb winds reach 50 kts
near GCK. Included LLWS at all airports during the 06-12z Thu
timeframe. Much stronger S/SW winds are expected at all airports
after 15z Thu, gusting in the 30-35 kt range.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC 102  73 101  74 /   0   0   0   0
GCK 102  71 100  72 /   0   0   0   0
EHA 104  71  99  71 /   0   0   0   0
LBL 105  71 101  72 /   0   0   0   0
HYS 103  73 102  76 /   0   0   0   0
P28 101  74 102  75 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
Hazardous weather outlook, Jun 27, 2:45 AM CDT, 11 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
245 AM CDT Wed Jun 27 2018

KSZ030-031-043>046-061>066-074>081-084>090-280745-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
245 AM CDT Wed Jun 27 2018 /145 AM MDT Wed Jun 27 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Afternoon high temperatures will break the triple digit mark today
with heat index values pushing 104 degrees in the far southeastern
counties where relative humidity values will be higher in the
30-35 percent range. South winds 15-20 mph expected with no other
hazards forecasted during this period.

Day 1 Hazards
-------------
* Excessive heat: Elevated risk
* Fire weather: Significant risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

Thursday will push afternoon high temperatures again over the 100
degree mark with 104 degree heat index values for the southeastern
counties. Winds will pick up out of the south to southwest gusting
up to 25-30 mph Thursday and through the early afternoon of
Saturday. Friday will see high temperatures push into the upper
90s.

A frontal boundary will push through Saturday afternoon and
evening alleviating the temperatures to the low to mid 90s during
the afternoon and weakening the winds out of the west to northwest
after frontal passage. Small chances for rain showers and
thunderstorms during this time, but severity is not likely at
this time.

Sunday and Monday will see an increased risk for severe weather
activity due to southeast, moist flow at the surface and increased
instability. Confidence at this point is low on when and where
this far out in the forecast but medium confidence on occurrence.
Tuesday will precipitation chances push out of the area with
temperatures increasing back into the mid 90s with more of a
straight southerly flow at the surface as high pressure builds
back into western Kansas just in time for outdoor activities for
the Fourth of July.

Days 2-7 Hazards
----------------
* Thursday
  - Excessive heat: Elevated risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Friday
  - Excessive heat: Elevated risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Saturday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Tuesday
  - Excessive heat: Limited risk
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

Nearby

Heat Advisories in Kansas, 2018Every heat advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.